Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Springfield, MO

April 13, 2002Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2002, 5:25 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 5:25 PM CDT (22:25 UTC)
Expired
Apr 13, 2002, 6:15 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:10 PM CDTHail 1Dora, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 132225
SVRSGF
MOC067-153-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OZARK COUNTY IN MISSOURI
  EASTERN DOUGLAS COUNTY IN MISSOURI

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTH OF GAINESVILLE...OR 21 MILES SOUTHEAST OF
  AVA...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  OZARK AND DOUGLAS COUNTIES...INCLUDING THE TOWNS OF BRIXEY... 
  ROCKBRIDGE...GENTRYVILLE AND DORA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3675 9258 3667 9224 3707 9207 3708 9244

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:52 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 13, 2:52 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT SAT APR 13 2002

MAIN CONCERNS THIS FORECAST CYCLE INCLUDE CHANCES FOR STORMS TONIGHT
AND FROM TUESDAY TO FRIDAY...AND COOLER TEMPS NEXT WEEKEND.

LATEST SURFACE OBSERVATIONS SHOW WEAK WINDS VARIABLE IN
DIRECTION...WHICH MAKE FINDING BOUNDARIES A BIT CHALLENGING. TEMPS
AND DEWPOINTS ARE MORE HELPFUL AT FINDING THERMAL BOUNDARY EXTENDING
ACROSS NORTHEAST OK/SOUTHEAST KANSAS AND WARM FRONT JUST NORTH OF
THE ARKANSAS BORDER. REMNANTS OF MCS OVER OK THIS MORNING HAVE
PUSHED A FEW SHOWERS INTO THE EXTREME SOUTHWEST PORTION OF THE
FORECAST AREA...AND WITH DECENT DESTABILIZATION AS TEMPS GET IN THE
70S WITH UPPER 50/LOWER 60 DEWPOINTS...EXPECT SCATTERED CONVECTION
TO CONTINUE THROUGH THE AFTERNOON.

MAIN QUESTION FOR TONIGHT IS WHERE/WHEN/IF ANOTHER MCS WILL DEVELOP.
WITH SHORTWAVE MOVING INTO THE REGION AND ADDITIONAL MESOSCALE
CONVECTIVE VORT MAX...WILL LIKELY SEE REDEVELOPMENT FROM CENTRAL AR
TO SOUTHERN MO. DECENT MOISTURE FETCH FROM THE GULF AND 925
DEWPOINTS 12 TO 14 DEGREES C WILL FEED INTO MCS OVERNIGHT. DECENT
CONNECTION WITH UPPER LEVEL MOISTURE ALSO SEEN ON WATER VAPOR
LOOP...SO HAVE MENTIONED ISOLATED FLOODING POSSIBLE IN THE HWO...AND
WILL MENTION LOCALLY HEAVY RAINFALL IN THE SOUTHERN MO ZONES.
HIGHEST THREAT OF FLOODING WILL BE OVER SOUTH CENTRAL MO WHERE SOIL
MOISTURE IS HIGHEST FROM RAINS LAST NIGHT. WILL LINGER POPS INTO
SUNDAY MORNING FOR ALL BUT THE NORTHWEST ZONES...ENDING BY AFTERNOON
AS SHORTWAVE EXITS TO THE NORTHEAST.

AFTER TEMPORARY BREAK FROM PRECIP LATE SUNDAY AND MONDAY...WILL
TRANSITION TO SOUTHWEST FLOW ALOFT...AND SEE INTERMITTENT PRECIP
FROM TUESDAY THROUGH FRIDAY AS PERIODIC SHORTWAVES RIDE OVER THE
AREA. TEMPERATURES REMAIN ABOVE NORMAL THROUGH THURSDAY...WITH 80S
POSSIBLE MONDAY. COULD SEE SOME 80S ON TUESDAY ALSO...BUT WILL BACK
OF TEMPS A LITTLE WEDNESDAY AND THURSDAY WITH INCREASING MOISTURE
AND BETTER CHANCES OF PRECIP.

DISCREPENCIES SHOW UP IN EXTENDED MODELS CONCERNING TEMPERATURES BY
FRIDAY AND SATURDAY. WHILE THE ECMWF CUTS OF AN UPPER LOW OVER THE
SOUTHWEST U.S. AND KEEPS THE CENTRAL U.S. RELATIVELY WARM...THE MRF
IS PUSHING THE UPPER LEVEL TROUGH QUICKLY ACROSS OUR AREA AND
ALLOWING MUCH COLDER AIR TO SPILL INTO THE REGION ON FRIDAY AND
SATURDAY. LATEST AVN IS CONSISTENT WITH 00Z MRF IN BRINGING COLDER
AIR INTO THE NORTHWEST U.S. BY THURSDAY 12Z. WILL NOT GET TOO CRAZY
WITH THE TEMPS...BUT WILL TREND THEM COLDER FOR NOW...WITH 50S FOR
HIGHS BY SATURDAY.

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Apr 13, 12:25 PM CDT, 5 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT SAT APR 13 2002

* HAZARDOUS WEATHER THREAT...

  THUNDERSTORMS PRODUCING ISOLATED FLOODING.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI AFTER 2 PM.
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS TONIGHT.

* DISCUSSION...

  SHOWERS AND THUNDERSTORMS OVER NORTHEAST OKLAHOMA AND
  SOUTHEAST KANSAS WILL MOVE EASTWARD INTO THE PITTSBURG AND
  JOPLIN AREAS THIS AFTERNOON. LATER TONIGHT...A WARM FRONT OVER
  CENTRAL AND NORTHEAST ARKANSAS WILL MOVE NORTHWARD INTO THE
  OZARKS...AND WILL ACT TO FOCUS ANOTHER ROUND OF STORMS AS AN UPPER
  LEVEL DISTURBANCE MOVES ACROSS THE REGION.

* SPOTTER ACTIVATION...

  NONE EXPECTED.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 13, 1:00 PM CDT, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT APR 13 2002

* HAZARDOUS WEATHER THREAT...

  THUNDERSTORMS PRODUCING ISOLATED FLOODING.

* THREAT AREAS AND TIMING...

  AREAS NEAR THE KANSAS AND ARKANSAS BORDERS AFTER 2 PM. ALL OF THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS TONIGHT.

* DISCUSSION...

  SHOWERS AND THUNDERSTORMS OVER NORTHEAST OKLAHOMA...SOUTHEAST
  KANSAS AND NORTHERN ARKANSAS WILL MOVE INTO THE PITTSBURG...
  JOPLIN AND BRANSON AREAS THIS AFTERNOON. LATER TONIGHT...A WARM
  FRONT OVER CENTRAL AND NORTHEAST ARKANSAS WILL MOVE NORTHWARD INTO
  THE OZARKS...AND WILL ACT TO FOCUS ANOTHER ROUND OF STORMS AS AN
  UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

* SPOTTER ACTIVATION...

  NONE EXPECTED.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:02 PM CDTSevere Thunderstorm WarningSGFDouglas28 min
Apr 13, 5:07 PM CDTSevere Thunderstorm WarningSGFChristian23 min
Apr 13, 6:15 PM CDTSevere Thunderstorm WarningSGFDouglas30 min
Apr 13, 6:30 PM CDTSevere Thunderstorm WarningSGFHowell45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.